Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Melbourne, FL

August 16, 2004Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 16, 2004, 6:13 PM EDT for Okeechobee County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 6:13 PM EDT (22:13 UTC)
Expired
Aug 16, 2004, 7:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 87 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2595 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 162213
SVRMLB
FLC093-162300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
613 PM EDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKEECHOBEE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 700 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES NORTH OF BASINGER...MOVING WEST AT 5 
  TO 10 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2738 8085 2755 8092 2758 8111 2746 8129
      2721 8118 2722 8093

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:47 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 1:47 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
147 PM EDT MON AUG 16 2004

.DISCUSSION...
TONIGHT...SHOWERS/STORMS VERY SLOW TO GET GOING TODAY COMPARED TO
YESTERDAY.  THERE IS EVIDENTLY SOME SUBSIDENCE GOING ON AND WIND
FIELDS/LOW LEVEL CONVERGENCE ARE VERY WEAK.  EXPECT THAT THIS WILL
KEEP EARLY EVENING COVERAGE CONSIDERABLY LESS THAN YESTERDAY...LOW
SCATTERED POPS INTERIOR AND SLIGHT CHANCE COAST.

TUESDAY AND WEDNESDAY...SURFACE RIDGE AXIS AND A BUILDING 500MB HIGH
OVER CENTRAL FLORIDA WILL PRODUCE A WEAK PRESSURE FIELD ACROSS THE
AREA. THIS WILL ALLOW FOR SEA BREEZE FORMATION LATE MORNING/EARLY
AFTERNOON ALONG THE COAST AND INLAND PENETRATION DURING THE
AFTERNOON. EAST AND WEST COAST SEA BREEZES MEETING OVER THE INTERIOR
WILL TRIGGER MID/LATE AFTERNOON LIGHTNING STORMS FROM LAKE
OKEECHOBEE TO LAKE MONROE IN NORTHWEST VOLUSIA WITH BEST CONVERGENCE
FROM LAKE COUNTY TO LAKE OKEECHOBEE. STEERING LEVEL WINDS INDICATE
THAT THE STORMS SHOULD BE PUSHED SLOWLY SOUTH/SOUTHEAST. HIGH LAYER
MOISTURE AND SLOW MOVING STORMS MAY LEAD TO BRIEF PERIODS OF
LOCALIZE MODERATE/HEAVY RAINFALL. LATEST GFS/MAV POPS FOR TUESDAY
LOOK TOO HIGH...HIGH 50S TO 60 PERCENT FOR MOST OF THE CWA. 12Z ETA
MORE CONSERVATIVE WITH POPS AROUND 40 PERCENT FOR THE SAME AREA. THE
ONLY AREA THAT WOULD EXPERIENCE HIGH END SCATTERED POPS OVER THE
INTERIOR WHERE THE BEST SEA BREEZE COLLISION SHOULD OCCUR. WILL BUMP
THE INTERIOR POPS TO 50 PERCENT WHICH STILL KEEPS SCATTERED WORDING
IN THE FINAL PRODUCT. ONSHORE WINDS WILL KEEP OVERNIGHT TEMPS ALONG
THE COAST A DEGREE OR TWO ABOVE THEIR CLIMO VALUES AND HOLD
AFTERNOON TEMPS AT OR A DEGREE OR TWO BELOW CLIMO DEPENDING ON HOW
EARLY THE SEA BREEZES FORM EACH DAY.

THURSDAY THROUGH SATURDAY...LATEST GFS RUN BACKS OFF ON SHUNTING THE
THE SURFACE RIDGE TO THE SOUTH AND KEEPS THE SURFACE RIDGE AXIS AND
UPPER LEVEL HIGH OVER THE CENTRAL PORTION OF THE STATE. EXPECT A
RATHER MOIST AND LIGHT WIND FIELD PATTERN THROUGH AT LEAST SATURDAY
WITH DAILY SEA BREEZES FORMING...PUSHING INLAND AND COLLIDING OVER
THE INTERIOR PORTIONS OF CENTRAL FLORIDA. CLIMO DAILY RAIN
PROBABILITIES OVER THE INTERIOR WITH SCATTERED AFTERNOON STORMS
BECOMING AND ISOLATED EARLY EVENING. EXPECT LATE NIGHT/EARLY MORNING
COASTAL CONVERGENT SHOWERS FOLLOWED BY SEA BREEZE INDUCED RAIN
SHOWERS/LIGHTNING STORMS LATE MORNING/EARLY AFTERNOON FOR THE
COASTAL COUNTIES.

SUNDAY AND MONDAY...SURFACE RIDGE AXIS SLIDES SOUTH TO THE FLORIDA
STRAITS. BOTH SURFACE AND STEERING WINDS VEER TO THE SOUTHWEST
MONDAY WHICH WILL PUSH THE WEATHER TO THE COASTAL COUNTIES AND
ADJACENT COASTAL WATERS. TEMPERATURES SHOULD STAY AROUND THEIR CLIMO
VALUES MONDAY.

&&

.MARINE...SURFACE RIDGE AXIS WILL REMAIN OVER...OR SLIDE NORTH...OF
THE COASTAL WATERS TUESDAY THROUGH SATURDAY. EXPECT LIGHT TO
MODERATE EAST TO SOUTHEAST FLOW THROUGH SATURDAY. SEAS GENERALLY 3
FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  87  74  87 /  20  40  20  30
MCO  74  90  74  90 /  20  50  20  40
MLB  75  87  75  87 /  20  30  20  30
VRB  74  87  74  87 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM...WIMMER
Hazardous weather outlook, Aug 16, 6:00 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EDT MON AUG 16 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
161900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
600 AM EDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
DRIER AIR MOVING IN ALOFT WILL REDUCE STORM COVERAGE TODAY BUT LOW
LEVEL MOISTURE REMAINS IN PLACE AND STRONG HEATING THIS MORNING WILL
DESTABILIZE THE ATMOSPHERE. STORMS TODAY WILL BE CAPABLE OF
PRODUCING FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND GUSTY WINDS
NEAR 40 MPH. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS NEAR 60
MPH. STORM MOVEMENT WILL BE SLOW AND RATHER ERRATIC. STEERING FLOW
IS FORECAST TO PUSH THE STORMS TOWARD THE EAST OR SOUTHEAST BUT
STORMS THAT FORM ALONG BOUNDARIES...SUCH AS THE EAST COAST SEA
BREEZE...COULD MOVE SOUTHWARD.

...FLOOD IMPACT...
WEAK STEERING FLOW WILL PRODUCE SLOWER MOVING STORMS THAN WE HAVE
SEEN THE LAST FEW DAYS. ALTHOUGH STORM COVERAGE WILL BE LESS...
LOCALIZED AMOUNTS OF 2 TO 3 INCHES WILL AGAIN BE POSSIBLE. MANY
LOCATIONS HAVE RECEIVED SEVERAL INCHES OF RAIN THE LAST FEW DAYS AND
ARE THEREFORE MORE VULNERABLE TO TEMPORARY FLOODING OF SOME
ROADWAYS...LOW LYING AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS CAPABLE OF PRODUCING 34 KNOTS MAY AFFECT THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

...WATERSPOUT IMPACT...
PLENTIFUL LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN A THREAT
OF WATERSPOUTS THIS MORNING AND EARLY THIS AFTERNOON ALONG DEVELOPING
CLOUD LINES IN THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
HIGH PRESSURE WILL BUILD OVER THE WESTERN ATLANTIC...SIGNALING A
CHANGE IN THE OVERALL PATTERN. SCATTERED LIGHTNING STORMS CAN BE
EXPECTED TO FORM EACH DAY JUST INLAND FROM THE COAST...PUSHING WEST
INTO INTERIOR COUNTIES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NECESSARY.

KELLY

In the hours before

Special weather statement, Aug 16, 3:25 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT MON AUG 16 2004

FLZ147-161945-
NORTHERN BREVARD COUNTY-
325 PM EDT MON AUG 16 2004

...STRONG STORM OVER NORTHERN BREVARD COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS TO 40
MPH...NORTHWEST OF MIMS...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL ALSO PRODUCE HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING STRIKES. IF THIS STORM APPROACHES YOUR AREA...MOVE
INDOORS AWAY FROM WINDOWS.

15
Special weather statement, Aug 16, 5:33 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
533 PM EDT MON AUG 16 2004

FLZ045-162200-
ORANGE-
533 PM EDT MON AUG 16 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTHERN ORANGE COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH NEAR
ORLANDO INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ORLANDO INTERNATIONAL AIRPORT...PINE CASTLE...BELLE ISLE AND
SEA WORLD AND BUENA VENTURA LAKES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Aug 16, 5:54 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
554 PM EDT MON AUG 16 2004

FLZ045-053-162215-
ORANGE-OSCEOLA-
554 PM EDT MON AUG 16 2004

...STRONG STORMS WEST OF ORLANDO INTERNATIONAL AIRPORT TO KISSIMEE...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH
WEST OF ORLANDO INTERNATIONAL AIRPORT TO KISSIMEE...BUILDING TO THE
SOUTHWEST. THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL
AMOUNTS OF 2 TO 3 INCHES AND DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BUENA VENTURA LAKES TO KISSIMEE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Aug 16, 6:06 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
606 PM EDT MON AUG 16 2004

FLZ058-162230-
OKEECHOBEE-
606 PM EDT MON AUG 16 2004

...STRONG STORM OVER CENTRAL OKEECHOBEE COUNTY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH NEAR
BASINGER...MOVING WEST AT 10 MPH. THIS STORM WILL ALSO PRODUCE VERY
HEAVY RAINFALL AMOUNTS WITH 1 TO 2 INCHES POSSIBLE. FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:56 PM EDTTornado WarningMLBOkeechobee34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.